APPROACH TO THE POISONED PATIENT
An understanding of common mechanisms of death due to poisoning can help prepare the caregiver to treat patients effectively. Many toxins depress the central nervous system (CNS), resulting in obtundation or coma. Comatose patients frequently lose their airway protectivereflexes and their respiratory drive. Thus, they may die as a result of airway obstruction by the flaccid tongue, aspiration of gastric contents into the tracheobronchial tree, or respiratory arrest. These are the most common causes of death due to overdoses of narcotics and sedative-hypnotic drugs (eg, barbiturates and alcohol).
Cardiovascular toxicity is also frequently encountered in poison-ing. Hypotension may be due to depression of cardiac contractility; hypovolemia resulting from vomiting, diarrhea, or fluid sequestra-tion; peripheral vascular collapse due to blockade of α-adrenoceptor-mediated vascular tone; or cardiac arrhythmias. Hypothermia or hyperthermia due to exposure as well as the temperature-dysregulat-ing effects of many drugs can also produce hypotension. Lethal arrhythmias such as ventricular tachycardia and fibrillation can occur with overdoses of many cardioactive drugs such as ephedrine, amphetamines, cocaine, digitalis, and theophylline; and drugs not usually considered cardioactive, such as tricyclic antidepressants, antihistamines, and some opioid analogs.
Cellular hypoxia may occur in spite of adequate ventilation and oxygen administration when poisoning is due to cyanide, hydrogen sulfide, carbon monoxide, and other poisons that interfere with transport or utilization of oxygen. Such patients may not be cyan-otic, but cellular hypoxia is evident by the development of tachy-cardia, hypotension, severe lactic acidosis, and signs of ischemia on the electrocardiogram.
Seizures, muscular hyperactivity, and rigidity may result in death. Seizures may cause pulmonary aspiration, hypoxia, and brain damage. Hyperthermia may result from sustained muscular hyperactivity and can lead to muscle breakdown and myoglobinu-ria, renal failure, lactic acidosis, and hyperkalemia. Drugs and poisons that often cause seizures include antidepressants, isoniazid (INH), diphenhydramine, cocaine, and amphetamines.
Other organ system damage may occur after poisoning and is sometimes delayed in onset. Paraquat attacks lung tissue, resulting in pulmonary fibrosis, beginning several days after ingestion. Massive hepatic necrosis due to poisoning by acetaminophen or certain mushrooms results in hepatic encephalopathy and death 48–72 hours or longer after ingestion.
Finally, some patients may die before hospitalization because the behavioral effects of the ingested drug may result in traumatic injury. Intoxication with alcohol and other sedative-hypnotic drugs is a common contributing factor to motor vehicle accidents. Patients under the influence of hallucinogens such as phencycli-dine (PCP) or lysergic acid diethylamide (LSD) may suffer trauma when they become combative or fall from a height.